Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 221, NWS Northern Indiana

September 20, 2000Henry County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Sep 20, 2000, 5:59 PM EDT for Henry County, Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 20, 2000, 5:59 PM EDT (21:59 UTC)
Expired
Sep 20, 2000, 6:50 PM EDT
In force
51 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Henry County, OH

The radar

The Northern Indiana radar (KIWX), 144 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 5:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 202200
SVRFWA
OHC069-202250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN OHIO

* UNTIL 650 PM EDT

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF NEW BAVARIA...MOVING
  NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  HAMLER
  MALINTA
  DESHLER
  MCCLURE
  HOLGATE

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM! SEEK 
SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4122 8428 4106 8416 4129 8351 4151 8367

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:19 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 20, 3:19 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
219 PM EST WED SEP 20 2000

FCST PROBLEM IS WITH PCPN AND SVR THIS EVENING...THEN RAIN CHANCES
AGAIN FRI AND OVER WEEKEND. MODELS IN GD AGREEMENT IN SHORT TERM BUT
REALLY START TO DIVERGE LATER PDS. GENERALLY FOLLOWED ETA/AVN BLEND.

TSRA DEVELOPING ALONG CDFNT ON A LINE FROM KCGI TO KLAF TO KJXN.
STRONG WIND FIELD IN PLACE AND SVR WIND THREAT POSSIBLE AS STORMS
INTERACT WITH H8 WINDS OF 50 KTS AND H5 WINDS OF 70KTS PER WOLCOTT
PROFILER. FNT TO BEGIN EASTWARD MOVEMENT AS S/W IN SW IA MOVES EAST
AND KICKS UPPER TROF EAST. INSTABILITY THIS AFTN EAST HAS APCHD
2000 J/KG FROM SATELLITE DERIVED SOUNDINGS. HIGHER THETA E AIR HAS
ADVECTED INTO AREA FROM SOUTH AND SFC DWPTS INTO MIDDLE 60S WITH
LOWER 80 AIR TEMPS. THIS AREA UNDER MODERATE RISK AND THIS STILL
LOOKS GD GIVEN LATEST DEVELOPMENT. POST FNTL PCPN IN IL SHLD ALSO
BEGIN AN EASTWARD PUSH SO WL HAVE HIGH POPS MOST AREAS THIS
EVENING...ENDING FROM WEST TO EAST OVERNIGHT.

HIGH MOVES IN BEHIND FNT LATE TNGT AND THU. DRIER AIR AND
SUBSIDENCE TO CLEAR SKIES OUT. CU RULES SHOWING BKN MAINLY EAST. WL
GENERALLY GO FOR PARTLY CLOUDY THU.

NEXT SYSTEM QUICKLY APCHS FOR FRI AND WEEKEND. WMFNT DEVELOPING FRI
WITH IMPRESSIVE THETA E ADVECTION AND H8 DWPTS CLIMBING QUICKLY.
ETA/AVN DIFFER IN BEST OMEGA PLACEMENT...BUT BOTH DO GIVE NW AREA A
SHOT AT SOME LIFT. WL ADD A CHC FOR FRI WITH THIS WAA PATTERN.

GENERALLY FOLLOWED MRF FOR WEEKEND AND MONDAY. CONCERN IS THAT
DIGGING SYSTEM TO WEST WL DELAY ARRIVAL OF SFC FNT AND COLDER AIR.
HOWEVER...MRF INDICATES STRONGEST WINDS ROUNDING BASE OF CLOSED LOW
AND THIS SHLD HELP LIFT SYSTEM OUT OF WEST SATURDAY AND PUSH FNT
ACRS OUR AREA SUN INTO MON WITH ANOTHER SHOT OF COLDER CANADIAN AIR.

.IWX...NONE.

LASHLEY

In the hours before

Special weather statement, Sep 20, 1:02 PM EDT, 4 hours 57 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1202 PM EST WED SEP 20 2000

...A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON FOR A SMALL
PART OF NORTHWEST OHIO...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR PARTS OF NORTHERN INDIANA...A SMALL PART OF SOUTHERN MICHIGAN...
AND THE REMAINDER OF NORTHWEST OHIO...

A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON
AND EVENING ACROSS VAN WERT...ALLEN...PUTNAM AND HENRY COUNTIES IN
NORTHWEST OHIO. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON AND INTO THIS EVENING...EAST OF A LINE FROM LOGANSPORT
INDIANA TO WARSAW...ELKHART...AND THREE RIVERS MICHIGAN. THIS
ALSO INCLUDES THE REMAINDER OF NORTHWEST OHIO.

A STRONG COLD FRONT OVER INDIANA AND MICHIGAN WILL MOVE ACROSS THE
REGION THIS AFTERNOON AND EVENING...PRODUCING SHOWERS AND
THUNDERSTORMS. FAVORABLE WIND FIELDS AND INSTABILITY ALONG AND AHEAD
OF THE FRONT WILL ALLOW SOME STORMS TO BECOME SEVERE...WITH
DAMAGING WINDS THE MAIN THREAT.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA FOR FURTHER
UPDATES.

LASHLEY
Local storm report, Sep 20, 4:49 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 PM EST WED SEP 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    VAN BUREN                 IN   WIND DAMAGE
09/20/00   GRANT                          POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Sep 20, 5:32 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
432 PM EST WED SEP 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    LINN GROVE                IN   WIND DAMAGE
09/20/00   ADAMS                          TREE DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

N
Local storm report, Sep 20, 5:59 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
459 PM EST WED SEP 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    2 N OHIO CITY             OH   WIND DAMAGE
09/20/00   VAN WERT                       LARGE TREE DOWN. POWER
                                          LINES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 5:27 PM EDTSevere Thunderstorm WarningIWXVan Wert53 min
Sep 20, 5:52 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam58 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.